ADVERTISEMENT
search.svg

Pharmacy News

Patients on high doses of opioid analgesics risk overdose when tapering, study finds

A new study published in JAMA Network reveals that patients who take substantial amounts of opioid analgesics over the long term are at a greater risk of experiencing a mental health crisis or an overdose when they taper their dose. 

 

The researchers examined a database of more than 113,000 patients prescribed higher doses of opioid analgesics between 2008 and 2019—an average of about 50 morphine milligram equivalents per day—for at least 1 year. They used this information to identify patients who tapered their dose, which researchers defined as reducing it by at least 15% over a 60-day period. 

 

Researchers found that the group of patients who tapered their dose experienced a 68% increase in overdoses and twice the number of mental health crises compared with patients who stayed on their typical dose of medication. 

 

Those risks were more pronounced among patients whose original doses were higher and who reduced their doses more quickly. 

 

“Clinicians and patients must carefully weigh risks and benefits of both opioid continuation and tapering in decisions regarding ongoing opioid therapy,” the study authors write. “The risks associated with opioid tapering warrant further exploration to inform clinical guidelines regarding patient selection for tapering, optimal rates of dose reduction, and how best to monitor and support patients during periods of dose transition.

 

Although these findings raise questions about potential harms of tapering, they noted that interpretation is limited by the observational study design. 

Previous Article Pfizer expands recall of 4 additional lots of varenicline tablets
Next Article What might this flu season have in store?
Print
5414 Rate this article:
3.0
Please login or register to post comments.